Oklahoma, 2008

Flood in Oklahoma, April 10 to 11, 2008

April 10 to 11, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused moderate flooding along the Illinois River near Watts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused moderate flooding along the Illinois River near Watts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 10:22 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 10, 10:22 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1122 AM CDT THU APR 10 2008

.DISCUSSION...
THE WEATHER HAS PRETTY MUCH QUIETED DOWN.  THERE IS ONLY
A SMALL CHANCE OF ADDITIONAL THUNDERSTORMS ACROSS THE
EASTERN AND NORTHERN PARTS OF THE AREA IN ASSOCATION WITH
THE BOUNDARIES THAT ARE MOVING ACROSS THE AREA. THE ONE
OVER EASTERN OKLAHOMA IS NOT A TRUE DRY LINE ANY MORE BUT
STILL MAY BRING SOME LIFT TO WESTERN ARKANSAS THIS AFTERNOON.
THE NEXT ONE WILL BE A COLD FRONT COMING FROM THE NORTHWEST
WHICH WILL SHIFT THE WINDS AGAIN AND THAT WILL AFFECT NORTHEAST
OKLAHOMA LATE THIS AFTERNOON.  THE REMAINING INSTABILITY PRETTY
MUCH GOES AWAY THIS EVENING SO TONIGHT SHOULD BE DRY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...17
LONG TERM....06
Hazardous weather outlook, Apr 10, 8:19 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
919 AM CDT THU APR 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
919 AM CDT THU APR 10 2008

...FORECASTER DISCRETION OF APPROPRIATE HEADLINE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHWEST ARKANSAS.

DISCUSSION...
LOW PRESSURE ALOFT WAS LOCATED OVER WESTERN KANSAS THIS
MORNING WITH SURFACE LOW PRESSURE CENTERED OVER CENTRAL
KANSAS.  DRIER AIR ABOVE THE SURFACE WAS SPREADING INTO
EASTERN OKLAHOMA WHILE A COLD FRONT ASSOCIATED WITH THE
SURFACE LOW WILL MOVE SOUTHEAST INTO NORTHEAST OKLAHOMA
THIS AFTERNOON.  THUNDERSTORMS MAY FORM AGAIN ALONG THE
LEADING EDGE OF THE DRY AIR OFF THE SURFACE IN NORTHWEST
ARKANSAS AND THE COLD FRONT IN NORTHEAST OKLAHOMA THIS
AFTERNOON.  ENOUGH INSTABILITY WILL BE PRESENT FOR STRONG
TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND
IN THESE AREAS.

HEAVY RAIN FELL ACROSS THE AREA LAST NIGHT WITH WIDESPREAD
AMOUNTS OF 2 TO 4  INCHES REPORTED WITH LOCALLY HIGHER
AMOUNTS.  FLASH FLOODING WAS ONGOING THIS MORNING AND
FLOODING WILL CONTINUE IN PLACES THROUGHOUT THE DAY. ANY
ADDTIONAL STORMS THAT FORM WILL ONLY AGGRAVATE THE FLOODING
SITUATION.

MAINSTEM RIVER FLOODING WILL ALSO CONTINUE THROUGH TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE FOR THE
NEXT SEVERAL DAYS AFTER TODAY. TRANQUIL WEATHER IS EXPECTED.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 10, 7:47 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
847 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     HAIL             OZARK                   35.49N 93.83W
04/09/2008  E0.75 INCH       FRANKLIN           AR   AMATEUR RADIO

&&

CAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
April 10, 11:52 AM CST to April 11, 2:42 PM CST
Where
Adair County, Watts to 2 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.570

The Illinois River near Watts rose above its flood stage of 13 feet at 12:52 pm cdt on April 10th. The river crested at 22.70 feet at 2 am cdt on April 11th. This crest classified the flood as a moderate flood. The river fell below its flood stage at 3:42 pm cdt on April 11th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94496.